Georgia, 2002

Damaging Winds in Georgia, November 6, 2002

November 6, 2002 · NWS CHS · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Nov 5, 9:30 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 5, 9:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 PM EST TUE NOV 5 2002

BASED ON RADAR/SFC OBSERVATIONS AND MSAS LIFTED INDEX...WARM FRONT
AT 02Z RUNNING ROUGHLY FROM NEAR MCCLELLANVILLE TO CHS TO RBW TO
BETWEEN TBR AND AGS. TEMPS HAVE CLIMBED INTO THE LOWER AND MID 70S
MOST PLACES S OF THE FRONT...AND HAVE RISEN INTO THE MID AND UPPER
60S TO THE N IN THE CWA. WINDS HAVE BEEN A LITTLE GUSTY IN AND NEAR
THE HEAVIER RAINS...WITH VWP SHOWING 35-45 KT AT 2 AND 3K FT (EVEN
50 KT NOW AS LOW AS 4K FT).

SO FAR WEVE SEEN LITTLE OR NO TSRA ACROSS THE CWA...WITH SOMEWHAT
LIMITED CAPE AND INSTABILITY...ALTHOUGH HELICITY IS QUITE
IMPRESSIVE. INSTABILITY WILL INCREASE TONIGHT NOW THAT MOST PLACES
ARE IN THE WARM SECTOR AND SPC HAS MOST OF THE CWA IN A SLIGHT RISK
OVERNIGHT. WITH LOW LEVEL JET IN PLACE...THIS SEEMS REASONABLE. ILL
GO AHEAD AND RAISE POPS TO CATEGORICAL FOR ALL AREAS...EXCEPT THE
COASTAL SE GA COUNTIES. WILL ALSO INCLUDE MENTION THAT A FEW STORMS
COULD BE STRONG. WILL RAISE WINDS A BIT ALONG THE COAST WITH THE LOW
LEVEL JET IN THE AREA...ESPECIALLY FOR COASTAL SC. NOT YET SURE
EXACTLY HOW ILL WORD TEMPS FOR TONIGHT...SEEING AS MOST PLACES ARE
STILL RISING...BUT WILL RAISE TEMPS FROM PREVIOUS FCST.

MARINE...ONLY MINOR CHANGES PLANNED FOR THE MARINE PKG THIS EVNG.
WNDS ARE FINALLY ON THE INCR ACROSS THE COASTAL WTRS WITH BUOY 41004
NOW REPORTING 21G25KT AND 27G33KT OFF THE SABSOON TOWER 50M
PLATFORM. WNDS ARE NOT AS HIGH CLOSER TO THE IMMEDIATE SC COAST NR
THE VCNTY OF THE COASTAL FNT HWVR THIS WL CHANGE AS IT MOVES SLOWLY
INLAND AND LIFTS N OVRNGT. THE KCLX VWP SHOWS A SOLID 35 TO 40KT AT
2000 FT SO THE MUCH ANTICIPATED LLJ IS BEGINNING TO MATERIALIZE. SEE
NO REASON TO MAKE ANY CHANGES TO THE GALE WARNING OR SMALL CRAFT
ADVISORY AREAS ATTM. WL ISSUE AN UPDATED MARINE WEATHER STATEMENT
LTR THIS EVNG.

.CHS...
GA...GALE WARNING TONIGHT AND WEDNESDAY AMZ374.
     SMALL CRAFT ADVISORY AMZ354.
SC...GALE WARNING AMZ350-352-SCZ047>050.
     SMALL CRAFT ADVISORY AMZ330.

PM/SBT
Hazardous weather outlook, Nov 5, 10:50 PM EST, 2 hours 25 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-060900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 PM EST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...
.SEVERE WEATHER...STRONG TO SEVERE THUNDERSTORMS...AND EVEN ISOLATED
TORNADOES ARE EXPECTED ACROSS PARTS OF SOUTHEAST GEORGIA AND
SOUTHERN AND EASTERN SOUTH CAROLINA UNTIL 4 AM EST. STORMS HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL AND DANGEROUS
LIGHTNING STRIKES. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR
ADDITIONAL INFORMATION.

.MARINE WEATHER...GALE FORCE WINDS OF 30 TO 35 KT ARE EXPECTED TO
DEVELOP OVERNIGHT ACROSS THE SOUTH CAROLINA COASTAL WATERS...AS WELL
AS THE GEORGIA OFFSHORE WATERS. REFER TO THE LATEST MARINE WEATHER
STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
.MARINE...GALE FORCE WINDS OF 30 TO 35 KT ARE EXPECTED TO CONTINUE
INTO EARLY WEDNESDAY MORNING ACROSS THE COASTAL WATERS OF SOUTH
CAROLINA AND THE OFFSHORE GEORGIA WATERS. REFER TO THE LATEST MARINE
WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PM

In the hours before

Special weather statement, Nov 5, 8:30 PM EST, 4 hours 45 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-060430-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EST TUE NOV 5 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES
ACROSS MOST OF SOUTHEAST GEORGIA...AND SOUTHERN AND EASTERN SOUTH
CAROLINA TONIGHT...

A WARM FRONT WILL CONTINUE NEAR OR JUST NORTH OF SOUTHEAST SOUTH
CAROLINA TONIGHT...AS A COLD FRONT MOVES EAST ACROSS ALABAMA AND
GEORGIA. BETWEEN THESE TWO SYSTEMS...A WARM AND UNSTABLE AIR MASS
WILL RESULT IN A THREAT OF STRONG OR SEVERE THUNDERSTORMS ACROSS
SOUTHEAST GEORGIA...AND SOUTH AND EAST SECTIONS OF SOUTH CAROLINA.

THE MAIN WEATHER HAZARDS WILL BE WIND GUSTS IN EXCESS OF 60
MPH...CLOUD TO GROUND LIGHTNING STRIKES AND THE POSSIBILITY OF
ISOLATED TORNADOES. STORM MOVEMENT WILL BE TOWARD THE NORTHEAST NEAR
50 MPH

REMEMBER...IF THUNDERSTORMS DO OCCUR...STAY INSIDE IF YOU CAN.
REFRAIN FROM USING ALL ELECTRICAL APPLIANCES...INCLUDING THE
TELEPHONE...UNLESS ITS AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV.

PM
Special weather statement, Nov 5, 10:40 PM EST, 2 hours 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-060900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 PM EST TUE NOV 5 2002

...A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA...AND FOR
SOUTHERN AND EASTERN SOUTH CAROLINA...AS WELL AS THE ADJACENT
COASTAL WATERS...UNTIL 4 AM EST...

A MOIST AND INCREASINGLY UNSTABLE AIR MASS IS ALREADY OVER THE AREA
TONIGHT...AND AS WINDS IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUE
TO STRENGTHEN...WE EXPECT STRONG OR SEVERE THUNDERSTORMS TO DEVELOP.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...CLOUD TO GROUND LIGHTNING
STRIKES AND EVEN THE THREAT OF HAIL WILL OCCUR IN SOME OF THE
THUNDERSTORMS...AS THEY MOVE RAPIDLY NORTHEAST NEAR 50.

BE PREPARED TO TAKE IMMEDIATE SHELTER IN A SAFE AND SECURE BUILDING
IF TORNADOES DO FORM. REMEMBER...MOBILE HOMES OFFER LITTLE
PROTECTION FROM TORNADOES...AND SHOULD BE ABANDONED FOR A STURDIER
BUILDING.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE
PREPARED FOR POSSIBLE ACTIVATION OVERNIGHT.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...OR THIS STATION FOR THE LATEST STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

PM
Special weather statement, Nov 5, 11:45 PM EST, 1 hour 30 minutes before
GAZ114-137-060530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1145 PM EST TUE NOV 5 2002

...STRONG THUNDERSTORMS WILL MOVE INTO TATTNALL AND LONG COUNTIES
AFTER MIDNIGHT...

AT 1145 PM...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER
APPLING COUNTY MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL MOVE
INTO PORTIONS OF TATTNALL AND LONG COUNTIES AFTER MIDNIGHT AND WILL
BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 50 MPH. SOME COMMUNITIES
IN AND NEAR THE PATH OF THESE STORMS INCLUDE...ALTAMAHA...GLENNVILLE
AND DONALD.

THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. BE PREPARED TO TAKE QUICK ACTION SHOULD
THREATENING WEATHER APPROACH FOR IF A WARNING IS ISSUED FOR YOUR
AREA.

77
Special weather statement, Nov 6, 12:40 AM EST, 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 AM EST WED NOV 6 2002

TORNADO WATCH NUMBER 738 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHEAST GEORGIA...

CANDLER...EVANS...JENKINS...AND TATTNALL

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM EST FOR THE FOLLOWING
COUNTIES IN SOUTHEAST GEORGIA...

BRYAN...BULLOCH...CHATHAM...EFFINGHAM...LIBERTY...MCINTOSH...AND
SCREVEN.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM EST FOR THE FOLLOWING
COUNTIES IN SOUTHERN AND EASTERN SOUTH CAROLINA...

ALLENDALE...BEAUFORT...BERKELEY...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON...AND JASPER.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PM

The radar

The Charleston,SC radar (KCLX), 78 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
November 6, 1:15 AM EST
Where
Bryan County, 3 mi SW of Ellabell
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.083, -81.517

Several trees were down.

Thunderstorm Wind, Chatham

When
November 6, 1:30 AM EST
Where
Chatham County, 1 mi SW of Bloomingdale
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.117, -81.317

Several trees and large limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323397, 5323398.